Alert archive / Kansas / Freeze Warnings in 2009

Freeze Warning 2, NWS Wichita, KS

October 10, 20096 counties in Kansas

NWS Wichita, KS issued this freeze warning at Oct 10, 2009, 3:10 PM CDT for 6 counties in Kansas. It took effect at Oct 10, 2009, 7:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2009, 3:10 PM CDT (20:10 UTC)
In effect from
Oct 10, 2009, 7:00 PM CDT
Expired
Oct 11, 2009, 4:01 AM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Chase County, KS, Harvey County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 102010
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT SAT OCT 10 2009

KSZ050>053-067-068-111000-
/O.NEW.KICT.FZ.W.0002.091011T0000Z-091011T1500Z/
RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-
INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON
310 PM CDT SAT OCT 10 2009

...FREEZE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CDT
SUNDAY. 

UNSEASONABLY COLD AIR WILL REMAIN OVER THE REGION TONIGHT...WITH
SUB-FREEZING TEMPERATURES EXPANDING SLOWLY SOUTHWARD. OVERNIGHT
AND EARLY MORNING TEMPERATURES ARE EXPECTED TO DROP BELOW 32
DEGREES FOR SEVERAL HOURS ACROSS THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

JAKUB
1 follow-up statement
000 
WWUS73 KICT 110901
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
401 AM CDT SUN OCT 11 2009

...FREEZE WARNING CANCELLED FOR PARTS OF CENTRAL AND SOUTH-CENTRAL
KANSAS...

KSZ050>053-067-068-111015-
/O.CAN.KICT.FZ.W.0002.000000T0000Z-091011T1500Z/
RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-
INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON
401 AM CDT SUN OCT 11 2009

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FREEZE
WARNING. 

WITH TEMPERATURES HOLDING NEARLY STEADY IN THE LOWER 30S IN MOST
OF THE PREVIOUSLY WARNED AREAS...THE FREEZE WARNING HAS BEEN
CANCELLED.

$$

ES

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this freeze warning went out at Oct 10, 12:37 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Oct 10, 12:37 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1237 PM CDT SAT OCT 10 2009

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS WILL CONTINUE TO AFFECT THE AREA THROUGH THE FORECAST
VALID PERIOD. LOW LEVEL MOISTURE WITHIN AN UNSEASONABLY COLD
AIRMASS AND ISENTROPIC LIFT THROUGH THE MID LEVELS WILL CONTINUE
TO PROMOTE LOW CLOUDS AND CHANCES FOR LIGHT DRIZZLE OR FREEZING
DRIZZLE...ESPECIALLY LATER TONIGHT THROUGH SUNDAY MORNING. THE
RELATIVELY HIGHER PROBABILITIES FOR THE LIGHT PRECIP AND EVEN
A PERIOD OF IFR CIGS WILL AFFECT PORTIONS OF CENTRAL KANSAS EARLY
SUNDAY MORNING. SHALLOWER MOISTURE DEPTH ACROSS SOUTHEAST KANSAS
SHOULD PRECLUDE MUCH IN THE WAY OF PRECIP AND GENERALLY HIGHER
END MVFR CAT CIGS.

KED

&&

.PREV DISCUSSION... /ISSUED 651 AM CDT SAT OCT 10 2009/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE CEILING HEIGHTS
THIS MORNING...AND THE POTENTIAL FOR DRIZZLE AND FOG OVERNIGHT AT
THE RSL TAF SITE.

LATEST RADAR LOOP/SURFACE ANALYSIS WAS SHOWING THE PRE-FRONTAL
TROF PASSING THROUGH ICT WITH IFR CEILINGS (500-800FT) DEVELOPING
BEHIND THIS TROF AT HUT AND NEWTON. THESE IFR CEILINGS SHOULD BE
RATHER SHORTLIVED...DUE TO LACK OF LOW LEVEL COLD AIR ADVECTION
BEHIND THE TROF. THE ICT TAF SITE MAY ALSO SEE THE IFR CEILINGS DURING
THE NEXT HOUR OR SO WITH THE CEILINGS GRADUALLY RISING INTO THE
VFR CATEGORY BY 16Z. AT THIS TIME...I AM NOT TOO KEEN ON THE
DRIZZLE/FREEZING DRIZZLE POTENTIAL DUE TO LIMITED ISENTROPIC LIFT.
OTHERWISE...SURFACE HIGH PRESSURE WILL DOMINATE THE REGION TODAY
AND TONIGHT WITH NORTH WINDS AT 10 TO 15KTS. THIS SURFACE HIGH IS
PROGGED TO DRIFT EAST INTO NORTHERN MISSOURI AND IOWA BY SUNDAY
MORNING. THIS WILL ALLOW FOR EASTERLY FLOW TO PREVAIL WITH SOME
AREAS OF DRIZZLE AND FOG POSSIBLE AT THE RSL TAF SITE AFTER
09Z...DUE TO GOOD UPSLOPE FLOW.

COX

PREV DISCUSSION... /ISSUED 350 AM CDT SAT OCT 10 2009/

SYNOPSIS...
STRONG COLD FRONT SURGING SE TOWARD CNTRL KS EARLY THIS MORNING CLOSE TO
SCHEDULE WITH BOUNDARY KNOCKING ON DOORS IN RUSSELL AT 3 AM CDT. THERMAL
GRADIENT RAZOR SHARP WITH TEMPS IN MID 30S SE OF FRONT ACROSS CNTRL KS
WHILE NW OF FRONT TEMPS HAVE PLUNGED INTO LWR 20S ACROSS SW NEBRASKA. SE
PROGRESS OF COLD FRONT WILL BE PRIMARY FORECAST FOCUS TODAY AS TEMPS NO
DOUBT HINGE ON ITS BEHAVIOR.

TODAY:
WITH VIGOROUS MID-UPR DECK TROF SURGING E OVER UPR MS VALLEY EARLY THIS
MORNING BEGINNING TO LIFT OVER LAKE SUPERIOR STRONG COLD FRONT SHOULD
DECELERATE CONSIDERABLY AS IT CROSSES KS THIS MORNING. THE BEHAVIOR AND
EVOLUTION OF THE FRONT IS NOT AS CLEAR CUT AS PICTURED 4-5 HOURS AS NOW
APPEARS THE BOUNDARY IS BEGINNING UNDERGO FRONTOLYSIS EVEN AS IT CROSSES
CNTRL KS. AS RESULT MAGNITUDE OF COOLDOWN BEGINNING TO DECREASE & WITH
FRONT LIKELY DISSIPATING BY EARLY AFTERNOON HAVE RAISED TEMPS OVER SE KS
TO 55-60F WITH ONLY SLIGHT INCREASES ACROSS CNTRL & SC KS. SUFFICE IT TO
SAY...THE DEGREE OF DIFFICULTY WITH THIS FORECAST IS INCREASING.

TONIGHT:
WITH STRONG HIGH PRESSURE CONTINUING TO SPREAD SE ACROSS THE NEBRASKA/KS
BORDER LWR-DECK FLOW ASSUMES MORE NELY COMP THAT WILL INDUCE ELY UPSLOPE
FLOW TO TARGET WRN PLAINS. AS SUCH EXPECT AREAS OF -FZDZ TO REDEVELOP IN
WRN KS & SPREAD E TOWARD WRN CORRIDOR LATE TONIGHT.

SUN & SUNDAY NIGHT:
AN INTENSIFYING MID-UPR LOW WILL VENTURE E/SE ACROSS NRN ROCKIES THATLL
INDUCE EQUALLY INTENSE SFC CYCLOGENESIS NEAR THE UT/CO BORDER SUN EVE.
AS SUCH EXPECT LWR-DECK FLOW TO BECOME MORE S/SE & STRENGTHEN
CONSIDERABLY. AS SUCH LOWS SUNDAY NIGHT MAY OCCUR IN THE EVE BEFORE
STABLIZING & EVEN BEGIN TO RISE SLOWLY OVER SC & SE KS EARLY MON
MORNING. WITH WARM MOIST ADVECTION ENSUING & INCREASING CONSIDERABLY
HAVE OPTED TO INCREASE POPS OVER ALL AREAS TO 20-30% SUNDAY NIGHT.

MON & MON NIGHT:
THE INTENSIFYING MID-UPR LOW IS EXPECTED TO FILL & MOVE NE OVER THE NRN
PLAINS. THE FEATURE WILL INDUCE A COLD FRONT TO SURGE SE ACROSS KICT
COUNTRY MON AFTERNOON. WITH PARENT MID-UPR LOW CONTINUING TO WEAKEN AS
IT CROSSES UPR MS VALLEY EXPECT THIS FRONT TO DECELERATE AS IT NEARS KS
OK BORDER MON NIGHT. PRIMARY CHANGES TO THESE PERIODS WERE TO ASSIGN 20
TO 25% POPS TO ALL AREAS MON WITH SIMILAR POPS NOW ASSIGNED TO SRN 1/2
OF CWA MON NIGHT WHERE CLOSER TO DECELERATING...AND PERHAPS STALLING...
FRONT. REST OF FORECAST KEPT INTACT FOR TIME BEING.

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

CLEAR SKIES...LIGHT WINDS AND LOTS OF AVAILABLE GROUND MOISTURE...
MAY LEAD TO SOME MVFR VISIBILITIES DUE TO FOG NEAR THE KHUT/KICT AND
KCNU TAF SITES BETWEEN 09-12Z/SAT.

A STRONG COLD FRONT WITH VIGOROUS COLD ADVECTION LOOKS TO MOVE SOUTH
ACROSS THE FORECAST AREA DURING THE EARLY MORNING HOURS ON SAT.
EXPECT THE FRONT TO REACH KRSL AND KSLN BY AROUND 08Z TO
10Z/SAT...REACHING KICT AND KHUT BY AROUND 12Z/SAT. THIS COLD
ADVECTION WILL LEAD TO MVFR CEILINGS DEVELOPING AN HOUR OR TWO AFTER
THE FRONTAL PASSAGE. WEAK LIFT OVER THE TOP OF THIS SHALLOW COLD AIR
COULD ALSO LEAD TO SOME MVFR DRIZZLE AND POSSIBLY SOME FREEZING
DRIZZLE NEAR THE KRSL AND KSLN TAF SITES BETWEEN 10-15Z/SAT AS TEMPS
FALL TO NEAR FREEZING. SO WILL MENTION THIS FREEZING PRECIP CHANCE
IN A TEMPO GROUP.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    38  34  48  43 /  10  10  20  30
HUTCHINSON      35  31  46  42 /  10  10  20  30
NEWTON          37  32  48  43 /  10  10  20  30
ELDORADO        40  34  50  44 /  10  10  10  30
WINFIELD-KWLD   43  36  50  45 /  10  10  10  30
RUSSELL         31  27  38  38 /  20  20  30  30
GREAT BEND      32  28  39  39 /  20  20  30  30
SALINA          34  29  43  40 /  20  10  20  30
MCPHERSON       35  31  45  41 /  10  10  20  30
COFFEYVILLE     54  38  56  46 /   0  10  10  20
CHANUTE         47  35  54  45 /  10  10  10  20
IOLA            44  35  54  45 /  10  10  10  20
PARSONS-KPPF    51  37  55  46 /   0  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Oct 10, 9:48 AM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
948 AM CDT SAT OCT 10 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111500-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
948 AM CDT SAT OCT 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NEOSHO RIVER
TODAY...FROM ERIE TO BELOW OSWEGO. PLEASE REFER TO THE LATEST
FLOOD STATEMENT FOR DETAILS.

AREAS OF LIGHT FREEZING DRIZZLE OR LIGHT SNOW MAY AFFECT PARTS OF
CENTRAL KANSAS AS TEMPERATURES REMAIN AROUND THE FREEZING MARK.
LITTLE IF ANY SNOW OR ICE ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS OF LIGHT FREEZING DRIZZLE OR LIGHT FREEZING RAIN ARE POSSIBLE
OVER PART OF CENTRAL KANSAS ALONG...AND NORTHWEST...OF A LINE FROM
GREAT BEND TO SALINA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/ES

Nearby

Freeze Warnings in Kansas, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.